Hail, Benton
- When
- December 17, 1:02 PM CST
- Where
- Benton County, 0.52 mi WNW of Mc Illwain
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.873, -88.088
Penny size hail was reported 13 miles south of Camden.
A cold front moving across Middle Tennessee produced scattered showers and thunderstorms throughout the area. Several reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A cold front moving across Middle Tennessee produced scattered showers and thunderstorms throughout the area. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 17, 11:47 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1147 AM CST MON DEC 17 2012 .UPDATE...UPDATED ZONE PACKAGE FOR SVR WATCH. ADDED MENTION OF A FEW STORMS POSSIBLY SEVERE. THE UPPER TROUGH MOVING INTO THE AREA HAS -26C AIR AT THE 500MB LEVEL...THUS IT SEEMS HAIL WILL BE THE PRIMARY THREAT...VERY LITTLE TWISTING OF WINDS IN THE MORNING SOUNDING. && .PREV DISCUSSION... /ISSUED 1027 AM CST MON DEC 17 2012/ AVIATION 18Z DISCUSSION... FRONTAL BOUNDARY WILL SWEEP EAST TODAY BUT WILL NOT EXIT THE MID STATE UNTIL THIS EVENING. THUS...SCATTERED SHOWER ACTIVITY WILL BE POSSIBLE. ADDITIONALLY...AS AFTERNOON INSTABILITIES INCREASE...A FEW TSTMS WILL BE POSSIBLE...PRIMARILY ACROSS EASTERN PORTIONS OF THE MID STATE. THOUGH WE WILL SEE DECREASING CLOUDS OVERNIGHT...SOME LOW LEVEL STRATUS AND FOG WILL LIKELY RETURN LATE TONIGHT. IMPROVING CONDITIONS WILL COMMENCE BETWEEN 12Z AND 15Z. PREV DISCUSSION... /ISSUED 542 AM CST MON DEC 17 2012/ UPDATE... AVIATION... LIGHT TO MODERATE RAIN WILL AFFECT THE BNA AND CSV TERMINALS OVER THE NEXT FEW HOURS. VSBYS WILL STAY VFR BUT CIGS WILL REMAIN IN THE MVFR CATEGORY. BEHIND THE MORNING RAIN AND AHEAD OF AN APPROACHING COLD FRONT...THE TAF SITES COULD EXPERIENCE BR/MVFR VSBYS BEFORE CIGS IMPROVE FROM MIXING/GUSTY SOUTHWEST WINDS. ONCE THE COLD FRONT APPROACHES...SCATTERED SHRA/TSRA WILL BE POSSIBLE MAINLY BETWEEN 20-24Z AT CKV AND BNA...AND BETWEEN 22-02Z AT CSV. JUST HAVE VCSH AT THE TERMINALS FOR NOW...BUT IF ANY SHRA/TSRA AFFECTS A TAF SITE...HAIL AND GUSTY WINDS COULD BE A THREAT. WILL HANDLE THIS WITH LATER UPDATES. WINDS WILL SHIFT AROUND TO THE NORTHWEST BEHIND THE COLD FRONT AND REMAIN GUSTY AS RAIN QUICKLY ENDS FROM WEST TO EAST WITH THE FROPA. PREV DISCUSSION... /ISSUED 332 AM CST MON DEC 17 2012/ DISCUSSION...IT WAS ANOTHER UNUSUALLY MILD EARLY MORNING ACROSS MID TN WITH TEMPERATURES IN THE 50S. OVERCAST CONDITIONS PERSISTED WITH AN INCREASE IN THE COVERAGE OF SCATTERED SHOWERS OVER THE PAST FEW HOURS. STRONG AND MOIST SOUTHWEST FLOW ALOFT PERSISTED ACROSS THE REGION WITH SEVERAL EMBEDDED DISTURBANCES. A SLOW MOVING COLD FRONT WAS LOCATED ALONG THE OHIO RIVER...WITH A TROUGH MOVING EAST INTO THE MID MS VALLEY. TODAY...THE MID MS VALLEY TROUGH AND FRONT WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL INTERACT WITH THE STRONG MID LEVEL WINDS AND AVAILABLE MOISTURE TO PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS. THE GREATEST COVERAGE WILL BE THIS MORNING WHEN THE DEEPEST MOISTURE IS PRESENT. COVERAGE WILL DECREASE SOME INTO THE AFTERNOON...BUT STEEPER LAPSE RATES WILL ENHANCE THE INTENSITY WITH A POTENTIAL FOR SOME FAST MOVING...LOW TOP STRONG TO BRIEFLY SEVERE THUNDERSTORMS. STRONG WIND GUSTS WILL BE A CONCERN ALONG WITH THE POTENTIAL FOR LARGE HAIL AS WBZ LEVELS DROP TO 6KFT. THE MAIN TIME FOR ANY STRONG OR SEVERE STORMS WILL BE MIDDAY THROUGH MID AFTERNOON...AND GENERALLY ALONG AND RIGHT OF INTERSTATE 24. THE ACTIVITY WILL SHUT DOWN WEST TO EAST AS THE FRONT BRINGS A PUNCH OF DRIER LOW LEVEL AIR LATE THIS AFTERNOON. SCATTERED SHOWERS AND STORMS WILL CONTINUE INTO THE EARLY EVENING...MAINLY EAST HALF...AS THE UPPER LOW CONTINUES TO CROSS THE AREA. CLEARING IS EXPECTED OVER THE WEST TONIGHT..BUT CLOUDS AND A FEW SHOWERS MAY LINGER LATE INTO THE NIGHT EAST. TEMPS WILL BE MUCH COOLER THAN WE HAVE BECOME ACCUSTOMED TO THIS WEEKEND. TUESDAY AND WEDNESDAY...MAINLY CLEAR WX IS EXPECTED WITH RIDGING ACROSS THE AREA. TEMPS WILL BE A LITTLE COOLER TUESDAY...BUT STILL ABOVE CLIMO. SOUTH FLOW WILL RETURN WEDNESDAY WITH TEMPS CLIMBING INTO THE 60S AGAIN. MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE NEXT SYSTEM FOR WEDNESDAY NIGHT INTO THURSDAY. A RAPIDLY STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE FROM THE CENTRAL PLAINS...ACROSS THE MID MS AND OH VALLEYS...DRAGGING A COLD FRONT INTO MID TN THURSDAY MORNING. AHEAD OF THE SYSTEM...A POWERFUL LOW LEVEL JET (MODELS SHOW 75KT AT 850 MB) WILL DEVELOP...RAPIDLY TRANSPORTING DEEP MOISTURE INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE MID STATE LATE WEDNESDAY NIGHT. LOW LEVEL INSTABILITY APPEARS LACKING...BUT STRONG FORCING WILL BRING SOME POTENTIAL FOR STRONG STORMS WITH GUSTY WINDS. THURSDAY WILL BRING POST FRONTAL SHOWERS AND STRONG COLD ADVECTION. A FEW FLURRIES OR SNOW SHOWERS MAY OCCUR ALONG THE BACK EDGE OF THE MOISTURE LATE THURSDAY INTO EARLY MORNING FRIDAY. FRIDAY WILL BE DRY AND CHILLY. THE DRY WX IS EXPECTED TO CONTINUE INTO THE WEEKEND WITH MODERATING TEMPERATURES. 13 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 520 AM CST MON DEC 17 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-181130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 520 AM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO MIDDLE TENNESSEE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT INTO THURSDAY IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN AL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CST MON DEC 17 2012
TNZ006>008-026-171915-
CHEATHAM-MONTGOMERY-ROBERTSON-SUMNER-
1208 PM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...MONTGOMERY...ROBERTSON
AND SUMNER COUNTIES...
AT 1201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF GUTHRIE...OR 10 MILES
SOUTHEAST OF CLARKSVILLE...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL IS POSIBLE WITH THIS STORM.
LAT...LON 3655 8654 3641 8671 3640 8726 3661 8724
3664 8689 3664 8656 3665 8652 3665 8651SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1213 PM CST MON DEC 17 2012
TNZ005-006-022>025-171900-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
1213 PM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...
AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
DOVER TO 6 MILES NORTH OF CAMDEN...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
LAT...LON 3620 8814 3622 8814 3624 8811 3626 8809
3630 8811 3636 8810 3637 8801 3644 8807
3655 8804 3655 8741 3601 8726 3607 8822
3612 8822PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1243 PM CST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 9 SW DOVER 36.39N 87.95W
12/17/2012 E0.50 INCH STEWART TN PUBLIC
&&
EVENT NUMBER OHX1200086
JLMThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Penny size hail was reported 13 miles south of Camden.
Nickel size hail was reported on the Wayne County/Lawrence County border about 11 miles east of Waynesboro.
Nickel size hail was reported via tSpotter in Chapel Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424281, 424282, 424283.